Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 24, 2021Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 24, 2021, 6:56 PM EDT for Aiken County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 6:56 PM EDT (22:56 UTC)
Expired
Aug 24, 2021, 7:30 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Hail
0.25 in
Wind
40

County Aiken County, SC

The radar

The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS82 KCAE 242256
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
656 PM EDT Tue Aug 24 2021
 
SCZ030-242330-
Aiken SC-
656 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of central Aiken County
through 730 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aiken State Park, or 11 miles east of Aiken, moving west at 10 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Aiken, Aiken Mall, New Ellenton, Citizens Park, Aiken Municipal
Airport, Aiken State Park, Hopeland Gardens and New Holland.

This includes Interstate 20 in South Carolina between mile markers 17
and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3372 8148 3355 8141 3342 8170 3369 8178
TIME...MOT...LOC 2255Z 072DEG 9KT 3362 8153 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MG/CR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 24, 1:34 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 24, 1:34 PM EDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
134 PM EDT Tue Aug 24 2021

.SYNOPSIS...
Summer like pattern remains across much of the area through the
week, with typical isolated to scattered showers and
thunderstorms each afternoon and evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
A fairly quiet day, at least for Summertime, is underway. The
overall synoptic pattern is fairly similar to the past few days,
with a ridge over the central Atlantic and weak mid-level troughing
overhead. At the surface, we're situated under weak high pressure,
and winds are generally out of the east and northeast. This
northeasterly flow continues into the low and mid levels, as the
weak trough axis is to our east. As a result, the weather is fairly
benign and is expected to remain so. 850 temps are warmest across
the west and northwestern portion of the area, which is where temps
should be the warmest. Either way, we are likely to see highs
between 91F and 94F this afternoon. Surface moisture is decent, with
PWs are generally 1.6-1.8" across the area. However, with minimal
forcing expected, the best moisture along the coast, and weak
moisture advection, only isolated convection is expected.
Additionally, CAPE looks marginal to average for this time of year,
around 1000-1200 j/kg of MLCAPE. Highest chances will likely be in
the coastal plain of the area, closest to where the sea breeze may
work into later on. HREF and its members all indicate isolated
coverage, predominantly in the coastal plain, which makes sense
given what we're currently seeing in the set up. I have slight
chance to low chance PoPs in there for now. The scattered showers
develop at this time support this notion.

Overnight, clouds should clear pretty quickly as any convection dies
with the setting sun. Expect temperatures to fall into the mid 70s,
with increasing clouds. By the end of my period, PWs are expected to
surge into the 1.9-2.1" range, with low clouds and some precip
possible. Best chances will be beyond my forecast period, but we're
at least expecting an increase in clouds by the end of the period.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
There continues to be little change in the overall thinking through
the short term period.  Upper ridge across the western Atlantic on
Wednesday will slowly moving westward and eventually into the
southeastern States.  South of the ridge, a weak low will traverse
along the southern portions of the upper ridge. Guidance still moves
that low into portions of Florida into Wednesday night.  North of
that area of low pressure, there will be some increase in low-level
moisture.  Models do show an increase in shower/storm activity some
on Wednesday with that moisture flow off the Atlantic.  By Thursday,
the low will be further west and the upper ridge will be building
into the region.  This should suppress any kind of widespread
rainfall, so just expecting isolated to scattered showers and storms
during the afternoon and early evening hours. &&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Upper ridge remains across the region through the weekend, with the
center of surface high offshore.  This should lead to a continuation
of our typical late summer time pattern of seeing isolated to
scattered afternoon and evening shower activity.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR is expected to prevail throughout the forecast period, with some
possible exceptions.

Isolated to scattered showers are currently popping up out there
right now. With limited forcing, and only average moisture and
instability, these showers should remain isolated-scattered, and
fairly weak. Thus, I have VCSH at all terminals through the
afternoon. Winds generally will be light out of the east and
southeast. As we get into tonight, showers will quickly diminish in
coverage, and clouds should do the same. A 10-20 knot low level jet
is expected to form as well, which should prevent much of the fog
issues we have seen the past couple of nights. The only fly in the
ointment is that moisture will quickly increase as we approach the
10z-12z timeframe. As a result, some stratus and patchy fog may
develop. Guidance is not very bullish on this idea, so I decided to
leave it out explicitly at any site. I did trend towards it with a
SCT015 deck everywhere at 12z, and a SCT007 group at OGB where
moisture will increase first. AGS will likely see fog again given
they have seen it the past couple of nights. Towards the end of the
time period, scattered convection is again expected, but
uncertainty in coverage keeps me from including this in the TAF.

EXTENDED AVIATION OUTLOOK... Increasing moisture associated with an
upper low expected to result in good chances of showers and
thunderstorms Wednesday afternoon and evening.  Expect typical
summerlike weather Thursday through Saturday with scattered diurnal
showers and thunderstorms, with some late night/early morning
fog/stratus potential.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 24, 2:37 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
237 PM EDT Tue Aug 24 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-251845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
237 PM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 24, 5:50 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT Tue Aug 24 2021

GAZ077-SCZ035-242215-
Burke GA-Barnwell SC-
550 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of southeastern Burke
and southwestern Barnwell Counties through 615 PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sardis, or 11 miles south of Plant Vogtle. This storm was nearly
stationary.

HAZARD...Winds of up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Alexander, Burke County Airport and
Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3295 8182 3295 8186 3292 8196 3292 8201
      3308 8201 3324 8156 3316 8154 3310 8162
      3307 8159 3306 8156 3304 8156 3291 8176
TIME...MOT...LOC 2149Z 088DEG 3KT 3298 8178

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG/CR
Special weather statement, Aug 24, 6:56 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
656 PM EDT Tue Aug 24 2021

SCZ030-242330-
Aiken SC-
656 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of central Aiken County
through 730 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aiken State Park, or 11 miles east of Aiken, moving west at 10 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aiken, Aiken Mall, New Ellenton, Citizens Park, Aiken Municipal
Airport, Aiken State Park, Hopeland Gardens and New Holland.

This includes Interstate 20 in South Carolina between mile markers 17
and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3372 8148 3355 8141 3342 8170 3369 8178
TIME...MOT...LOC 2255Z 072DEG 9KT 3362 8153

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG/CR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:50 PM EDTSpecial Weather StatementCAEBurke25 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.